Alert archive / New York / Flash Flood Warnings in 2024

Flash Flood Warning 11, NWS Buffalo, NY

August 2, 2024Allegany County, Cattaraugus County, New York

NWS Buffalo, NY issued this flash flood warning at Aug 2, 2024, 4:46 PM EDT for Allegany County, Cattaraugus County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2024, 4:46 PM EDT (20:46 UTC)
Expired
Aug 2, 2024, 7:01 PM EDT
In force
2 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

Counties Allegany County, NY, Cattaraugus County, NY

The radar

The Buffalo radar (KBUF), 78 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2024-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 166 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2024-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
166 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

145 
WGUS51 KBUF 022046
FFWBUF
NYC003-009-030045-
/O.NEW.KBUF.FF.W.0011.240802T2046Z-240803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Buffalo NY
446 PM EDT Fri Aug 2 2024

The National Weather Service in Buffalo has issued a

* Flash Flood Warning for...
  West Central Allegany County in western New York...
  East Central Cattaraugus County in western New York...

* Until 845 PM EDT.

* At 446 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Cuba, Rushford, Lyndon, Black Creek and Hardy Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 4244 7828 4223 7813 4217 7830 4239 7841

FLASH FLOOD...RADAR INDICATED

$$

Apffel
1 follow-up statement
825 
WGUS71 KBUF 022301
FFSBUF

Flash Flood Statement
National Weather Service Buffalo NY
701 PM EDT Fri Aug 2 2024

NYC003-009-022311-
/O.CAN.KBUF.FF.W.0011.000000T0000Z-240803T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Allegany NY-Cattaraugus NY-
701 PM EDT Fri Aug 2 2024

...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL ALLEGANY AND 
EAST CENTRAL CATTARAUGUS COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4244 7828 4223 7813 4217 7830 4239 7841

$$

Apffel

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:16 PM EDT, 2 hours 30 minutes earlier.

Area forecast discussion, Aug 2, 2:16 PM EDT, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
216 PM EDT Fri Aug 2 2024

.SYNOPSIS...
Warm and very humid air will remain in place through Saturday, and
will combine with a slow moving trough of low pressure to bring
periods of rain and scattered thunderstorms to most of the region.
The greatest coverage of rain will be south of Lake Ontario this
afternoon and evening, then again Saturday late morning through
afternoon. A few of the thunderstorms may produce locally heavy
rainfall. Weak high pressure will then bring mainly dry and very
warm weather Sunday. Cooler and less humid air will arrive by the
middle of next week.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
A weakening convectively augmented vorticity maxima and weak low
level circulation will continue to drift northeast across the lower
Great Lakes through early this evening. An organized area of low
level moisture convergence and ascent from the mid level shortwave
will continue to support a fairly widespread area of rain from
Western NY into the Genesee Valley and Finger Lakes this afternoon.
The widespread clouds and showers are greatly limiting
destabilization, but still expect a few embedded weak thunderstorms
to develop this afternoon and early evening. Any heavier showers or
thunderstorms that form will be slow moving in this weak flow
environment. PWAT values just under 2.0" and slow motion may bring a
risk of isolated heavy rainfall and an associated flash flood risk,
especially from the Southern Tier into the Finger Lakes.

The weak mid/low level circulation center will continue to move
northeast and weaken this evening. The diminishing forcing for
ascent and weakening moisture convergence will allow the majority of
the showers and thunderstorms to end by later this evening. A weak
trough axis just upstream coupled with a very moist airmass will
still support a low chance of a few spotty showers overnight, but
the majority of the time should be rain free. Expect some patchy fog
to develop overnight through early Saturday morning.

Saturday, a mid level trough will move slowly east across the
eastern Great Lakes. Another weak mid level circulation center will
move from Ohio in the morning to western PA by late afternoon.
Limited diurnal instability will combine with weak large scale
ascent from the mid level trough in the still very moist airmass to
support increasing coverage of showers and a few thunderstorms from
late morning through the afternoon. The best coverage of rain is
expected to be from the Southern Tier into the Finger Lakes in
closer proximity to the weak mid level circulation passing to our
south. Once again, slow shower/storm motion in a very moist
environment will support a risk of isolated heavy rainfall and
flooding. Expect lesser shower coverage close to the Canadian
border.

The trough axis will continue to move slowly east Saturday night,
with forcing and deeper moisture gradually moving east of the area.
Any remaining showers and spotty thunderstorms will end from west to
east, with partial clearing overnight.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A couple shortwave troughs will round the base of the longwave
trough centered over the Great Lakes late this weekend and into
the start of next week. The first of the shortwave trough will
exit the Atlantic coastline Sunday night while the second
rotates around the base on Monday.

As the first shortwave trough exits Sunday, associate low pressure
over the Northeast will support showers and diurnally driven
thunderstorms across the eastern and southeastern portions of New
York state, especially Sunday afternoon. This being said, the
majority of the area will remain on the dry side. Heading into
Monday, the next shortwave trough will round the base of the
longwave trough and support surface low pressure and associated
front to slide southeast across the Great Lakes. This will
bring another round of rain showers to slide southeast across
the area Monday. Diurnally driven instability will support some
showers to develop into thunderstorms.

High temperatures Sunday and Monday will range in the 80s with the
coolest day being Monday due to the frontal passage.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Unsettled weather will make a brief return Tuesday, and then
turn cooler for the latter portion of the week.

For the details...

A slowing cold front is advertised to stall across the eastern
Great Lakes Tuesday and then interact with a potent shortwave
moving out of the Upper Midwest. The arrival of this feature will
bring a greater chance of widespread showers and thunderstorms
through at least Tuesday evening, especially for southern
portions of the area. After that...all indications are that a
gradual cooling and drying trend will take place Wednesday in
the wake of this passing wave. Weak high pressure then takes
over Thursday with dry, cooler, and less humid conditions.
Uncertainty then creeps back into the picture for Friday into
the weekend. Given the low confidence in any given guidance
beyond Thursday, have for now leaned on NBM guidance.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
A weak wave of low pressure and a very humid airmass will continue
to support periods of rain and a few embedded thunderstorms this
afternoon through this evening. The thunder is expected to remain
isolated to widely scattered given the extensive clouds/showers and
lack of instability. VFR will prevail the majority of the time, but
any of the heavier showers will produce brief CIG/VSBY restrictions.

The widespread showers will taper off to just spotty light showers
by mid to late evening, with plenty of dry time overnight. Light
winds and the very moist airmass will allow for patchy fog to
develop overnight, with low stratus also likely across the higher
terrain of the Southern Tier and Finger Lakes. Expect areas of IFR
CIGS/VSBY after midnight through early to mid morning Saturday.

Saturday, the fog and low stratus will burn off by mid morning. Most
areas will return to VFR by late morning, with MVFR CIGS lingering
across the higher terrain of the Southern Tier and Finger Lakes.
Showers will become more numerous again as a trough slowly crosses
the area, along with a few scattered thunderstorms in the afternoon.
Most areas will stay VFR, but any heavier showers will produce local
CIG/VSBY restrictions.

Outlook...
Sunday...Mainly VFR.
Monday through Tuesday...VFR/MVFR with a chance of showers and
thunderstorms at times.
Wednesday...Mainly VFR.

&&

.MARINE...
A weak pressure gradient will remain on the lower Great Lakes
through the weekend, with limited wave action. The flow will be
light enough to allow for lake breeze circulations to form with
onshore flow each afternoon.

There is a chance of a few thunderstorms this afternoon and evening,
and again Saturday with locally higher winds and waves. Mainly dry
weather will return Sunday.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...EAJ
LONG TERM...AR
AVIATION...Hitchcock
MARINE...Hitchcock
Hazardous weather outlook, Aug 2, 4:36 AM EDT, 12 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
436 AM EDT Fri Aug 2 2024

NYZ001>008-010-011-030845-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-
436 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ012>014-019>021-085-030845-
Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
436 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...Today and tonight.

Showers and thunderstorms may produce locally heavy rainfall leading
to an isolated flash flood threat through this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-030845-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
436 AM EDT Fri Aug 2 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

In the hours before

Special weather statement, Aug 2, 4:22 PM EDT, 24 minutes before
Special Weather Statement
National Weather Service Buffalo NY
422 PM EDT Fri Aug 2 2024

NYZ020-021-022130-
Cattaraugus-Allegany-
422 PM EDT Fri Aug 2 2024

...LOCALIZED HEAVY RAIN WILL AFFECT EASTERN CATTARAUGUS AND ALLEGANY
COUNTIES...

At 420 PM EDT, there were very slow moving showers which are capable
of producing localized rainfall amounts in excess of 1.5 inches an
hour. These are very localized, but still have the potential to
produce flash flooding, especially in more populated areas and in
areas with steep terrain.

Locations impacted include...
Olean, Salamanca, Wellsville, Allegany State Park, Alfred, Ashford,
Allegany, Franklinville, Belfast, Cuba, Rushford, Weston Mills, St.
Bonaventure, Ashford Hollow, Houghton, Whitesville, Caneadea,
Hinsdale, Friendship, and Great Valley.

This includes Interstate 86 between exits 19 and 33.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4200 7882 4242 7871 4247 7772 4200 7775
TIME...MOT...LOC 2020Z 252DEG 2KT 4223 7828

Apffel

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 4:57 AM EDTSpecial Marine WarningBUF33 min
Aug 2, 4:22 PM EDTSpecial Weather StatementBUFAllegany, Cattaraugus68 min
Aug 2, 5:38 PM EDTAreal Flood WarningBUFLivingston5 hr

Nearby

Flash Flood Warnings in New York, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.